New Mexico, 2015

Drought in New Mexico, January 1 to 31, 2015

January 1 to 31, 2015 · NWS ABQ · 19 events in 19 counties and zones

New Mexico benefited from several impactful winter storms during January 2015. Precipitation was mostly above normal except for the northwest and far west.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

New Mexico benefited from several impactful winter storms during January 2015. Precipitation was mostly above normal except for the northwest and far west. One of the most significant winter storms of the season brought widespread, major snowfall to many areas on the 21st and 22nd. Another impressive storm dumped widespread rain and snow from late on the 29th into the 31st. There was very little change in the overall drought status across New Mexico with about one-third of the state in severe drought (D2) or worse, mostly focused across the west and northeast. Extreme drought conditions continued in the Four Corners Region from Gallup north to Shiprock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 11:08 PM MST, 52 minutes earlier.

Area forecast discussion, Dec 31, 11:08 PM MST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1108 PM MST WED DEC 31 2014

.AVIATION...
06Z TAF CYCLE
CONDITIONS WILL RAPIDLY DETERIORATE AT GUP/FMN DURING THE NEXT FEW
HOURS. A CONCENTRATED BAND OF SNOW WILL FORM ALONG THE PACIFIC
COLD FRONTAL PASSAGE DURING THIS PERIOD. THE EVENT APPEARS TO BE A
LITTLE SLOWER TO EVOLVE AND EJECT OUT OF AZ SO DELAYED SIGNIFICANT
IFR/LIFR CONDITIONS 1 TO 2 HOURS AT WESTERN/CENTRAL TERMINAL
SITES. WENT AHEAD AND ISSUED AN AWW DUE TO EXPECTED SNOW ACCUM
FOR THE ABQ AIRPORT. TEMPERATURE PROFILE THERE. THE FRONTAL BAND
SHOULD ALSO HOLD TOGETHER AND CREATE IMPACTS BETWEEN 11Z TO 13Z.
IFR/MVFR CIGS WILL REMAIN ACROSS THE EASTERN PLAINS WITH SOME
SNOWFALL EXPECTED. BASED ON THE LATEST MODEL SOUNDINGS...THINKING
LESS POSSIBILITY FOR MIXED PRECIP AND MORE SNOW AT ROW. WILL
CONTINUE TO MONITOR THAT. IMPROVING CONDITIONS STILL EXPECTED
BEHIND THE FRONTAL BAND WITH SOME MVFR CIGS POSSIBLY REFORMING
DURING THE AFTERNOON. SOME SITES THAT RECEIVE FRESH SNOWPACK COULD
SEE REFORMATION OF LOWER CIGS BETWEEN 02Z TO 6Z 2ND.

50

&&

.PREV DISCUSSION...437 PM MST WED DEC 31 2014...
.UPDATE...
QUICK UPDATE TO LOWER MIN TEMPS ACROSS THE EAST CENTRAL AND
SOUTHEAST PLAINS TO BELOW CURRENT READINGS. WITH ABUNDANT CLOUD
COVER...DO NOT BELIEVE TEMPS WILL DROP MUCH MORE THAN CURRENT
READINGS OVERNIGHT...BUT DID WANT TO LOWER THEM A FEW DEGREES.
UPDATES OUT SHORTLY.

34

&&

.PREV DISCUSSION...313 PM MST WED DEC 31 2014...
.SYNOPSIS...
A POTENT WINTER STORM OVER ARIZONA WILL REACH THE FOUR CORNERS
REGION EARLY NEW YEARS DAY. THIS SYSTEM WILL SPREAD SIGNIFICANT
SNOW EASTWARD INTO WESTERN NEW MEXICO THIS NEW YEARS EVE AND NEW
YEARS DAY. VERY COLD AIR ALREADY IN PLACE WILL ALLOW FOR SIGNIFICANT
SNOWFALL AMOUNTS FOR EVEN THE LOWEST VALLEY FLOORS...ESPECIALLY
THE NORTHWEST THIRD OF NEW MEXICO. EXPECT HAZARDOUS WINTER DRIVING
CONDITIONS TONIGHT INTO NEW YEARS DAY...WITH POSSIBLE ROAD
CLOSURES. A SECONDARY WAVE OF ENERGY WILL THEN SHIFT THE FOCUS FOR
SIGNIFICANT WINTER WEATHER INTO CENTRAL AND SOUTHERN AREAS FRIDAY
AND FRIDAY NIGHT...AND THIS PERIOD COULD BE EQUALLY AS IMPACTFUL. A
QUICK HITTING SYSTEM COULD BRING LIGHT SNOW TO PARTS OF THE NORTHEAST
AND FAR EAST LATER IN THE WEEKEND. TEMPERATURES ACROSS NORTHERN
AND CENTRAL NEW MEXICO WILL HAVE DIFFICULTY MODERATING UNTIL AROUND
MONDAY...REMAINING WELL BELOW AVERAGE THROUGH THE WEEKEND.

&&

.DISCUSSION...
POTENT 540DAM LOW CENTERED NEAR KINGMAN AZ WITH A BEAUTIFUL
SATELLITE PRESENTATION. THE LEADING EDGE OF THE WARM CONVEYOR AIR
STREAM CONTINUES TO EDGE CLOSER TO THE NM/AZ LINE BUT THUS FAR NO
REPORTS OF PRECIP ACROSS OUR WESTERN OBS SITES. THIS TIME
YESTERDAY WE WERE CURIOUS TO WHAT EXTENT RICHER SUB- TROPICAL
MOISTURE WELL SOUTH OF THE LOW WOULD BE PULLED NORTHWARD. PAST
COUPLE HOURS SUGGEST THAT MAY WELL BE OCCURRING OVER SE AZ AS MID-
LEVEL WINDS BACK IN RESPONSE TO A SIGNIFICANT SHORTWAVE/VORT MAX
NOW ROUNDING THE BASE OF THE LOW JUST SOUTH OF SAN DIEGO. WHILE
NOT AN ESPECIALLY IMPRESSIVE TAP IT MAY WELL CHANGE TRENDS IN A
NEW YORK MINUTE AS THE EVENING PROGRESSES. IDEA THAT THE MAIN
CLOSED LOW WILL BECOME STRETCHED SW-NE SEEMS ON TARGET...AND THAT
PROCESS TOO APPEARS TO BE UNDERWAY WHICH WOULD FURTHER SLOW DOWN
THE OVERALL EASTWARD TRANSLATION SEVERAL HOURS AND ALLOW
/POTENTIALLY/ THE AFOREMENTIONED MOISTURE TO WORK FARTHER NORTH
AND EVENTUALLY EAST BEFORE THE MAIN FRONTAL BOUNDARY SWEEPS
THROUGH OVERNIGHT INTO NEW YEARS DAY.

AS A RESULT...A DYNAMIC PERIOD OF WINTER WX TO DEVELOP ACROSS FAR
WESTERN NEW MEXICO THIS EVENING...WITH IMPACTS QUICKLY RAMPING UP
AND SPREADING EAST AS THE FRONTAL PRECIP BAND MOVES EAST. PERIOD FROM
ABOUT 8PM- MIDNIGHT STILL LOOKS TO BE THE MOST IMPACTFUL PERIOD
FOR AREAS ALONG/WEST OF THE DIVIDE...WITH THE FOCUS SHIFTING TO
CENTRAL AND NORTH-CENTRAL AREAS SHORTLY AFTER MIDNIGHT INTO THE
MORNING HOURS OF NEW YEARS DAY. PERFECT TIMING. LATEST MODELS
INCLUDING AVAILABLE HIGH RES SUGGEST THE FRONTAL BAND TO BECOME
INCREASINGLY BROKEN AS IT MOVES TOWARD CENTRAL/NC NEW MEXICO BUT
THAT COULD CHANGE...GIVEN HOW IMPRESSIVELY COLD THE AIR MASS
REMAINS AHEAD OF THIS SYSTEM THAT WILL EASILY SATURATE WITH EVEN
MODEST FORCING ALONG THE FRONT. LOW ELEVATION AREAS OF NW NEW
MEXICO LOOK TO GET HAMMERED IN THIS PATTERN AS STEADY/WIDESPREAD
MODERATE TO OCCASIONALLY HEAVY SNOW PERSISTS IN THE THE POST
FRONTAL ENVIRONMENT. MEANWHILE... MIX OF LIGHT SNOW...SLEET AND
POCKETS OF LIGHT FREEZING RAIN TO EXPAND NORTHWARD ACROSS THE
PLAINS CORNER MAINTAINING A HAZARDOUS WINTER DRIVING THREAT THERE.

WILL SHOW A DOWNWARD TREND FOR TOMORROW AFTERNOON INTO THE EVENING
HOURS. A LATER SHIFT WILL LIKELY NEED TO CANCEL THE
WARNINGS/ADVISORIES BEFORE 00Z FRI FOR PORTIONS OF THE CENTRAL/SW
ZONES. THEN FORECAST LOOKS MORE INTERESTING FRIDAY AND FRIDAY
NIGHT AS A SECONDARY LOW DEEPENS OVER SWRN NM AND PIVOTS EASTWARD
THROUGH SAT AM. ECMWF...NAM HAVE BEEN CONSISTENTLY SHOWING THIS
PATTERN AND NOW THE 12Z GFS HAS TRENDED THAT DIRECTION. THUS
BULKED UP THE POP/SNOW MENTION FOR CENTRAL AND SOUTHERN AREAS ON
FRIDAY AND FRIDAY NIGHT...WHICH MAY NOT BE ENOUGH. STILL HAVE
CONCERN FOR THE FRIDAY NIGHT-SAT AM PERIOD FOR OUR CENTRAL
...SOUTH-CENTRAL AND EAST CENTRAL ZONES WHERE A SIGNIFICANT
MESOSCALE SNOW BAND IS LIKELY TO SET UP. CLIPPER SYSTEM TO BRING
REINFORCING BLAST OF BITTER COLD AIR SATURDAY NIGHT INTO SUNDAY
WITH LIGHT SNOW RETURNING BRIEFLY BEFORE A DRY FORECAST
PREDOMINATES MONDAY AND BEYOND.

HAPPY NEW YEAR FROM THE NWS ABQ CREW...KJ

&&

.FIRE WEATHER...
THE OVERALL THEME OF WELL BELOW NORMAL TEMPERATURES...SNOW...AND
ABUNDANT MOISTURE WILL REMAIN THE STORY THROUGH THE END OF THE WEEK.
MUCH OF EASTERN NM IS STILL LOCKED IN THE FREEZER WITH LOW CLOUDS
AND PATCHY LIGHT SNOW. MEANWHILE THE NEXT WINTER STORM SYSTEM IS
APPROACHING WESTERN NM. ACCUMULATING SNOW WILL SPREAD ACROSS MUCH
OF CENTRAL AND WESTERN NM TONIGHT INTO EARLY NEW YEARS DAY. THE
HIGHEST TOTALS WILL FOCUS ALONG THE DIVIDE. SNOW SHOWERS WILL LINGER
IN THE NORTHERN MTS THROUGH THE DAY. WINDS WILL BE LIGHTER WITH THIS
NEXT EVENT.

ANOTHER STORM SYSTEM WILL ATTEMPT TO TAKE SHAPE FRIDAY OVER FAR
SOUTHEAST AZ AND MOVE SLOWLY EAST OVER SOUTHERN NM. THIS WOULD HELP
FORCE ANOTHER ROUND OF ACCUMULATING SNOWFALL ALONG AND SOUTH OF I-40.
TEMPS WILL REMAIN COLD THROUGH FRIDAY WITH HIGH HUMIDITIES. AGAIN
WINDS DO NOT APPEAR TO BE AN ISSUE WITH THE POTENTIAL FRIDAY EVENT.
WIDESPREAD POOR VENTILATION WILL BE THE RULE ALL AREAS BOTH DAYS.

NORTHWEST FLOW WILL TAKE SHAPE SATURDAY. AN UPPER WAVE SLIDING TO
THE SOUTHEAST MAY STRENGTHEN AS WELL AND CLIP NORTHERN AND NORTHEAST
NM SATURDAY NIGHT...WITH ANOTHER SHOT OF COLD AIR AND SNOW FOR THE
AREA. THIS WILL KEEP TEMPS BELOW NORMAL THROUGH SUNDAY...WITH AGAIN
POOR VENTILATION MOST AREAS.

A SLOW-WARMING AND DRYING TREND WILL ENSUE NEXT WEEK. THIS WILL ALLOW
FOR SOME SNOW MELT TO REGULATE BOUNDARY LAYER HUMIDITY VALUES THROUGH
THE WEEK. VENTILATION IS ALSO EXPECTED TO INCREASE WITH MANY AREAS
BACK TO FAIR OR EVEN GOOD RATES.  GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY FOR THE FOLLOWING
ZONES...NMZ512>524-526-533>540.

WINTER STORM WARNING UNTIL 5 PM MST THURSDAY FOR THE FOLLOWING
ZONES...NMZ501>511.

&&
Hazardous weather outlook, Dec 31, 5:59 AM MST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MST WED DEC 31 2014

NMZ501>540-011300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
559 AM MST WED DEC 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT WINTRY PRECIPITATION WILL CONTINUE OVER PORTIONS
OF EAST CENTRAL TO SOUTHEASTERN NEW MEXICO TODAY AND TONIGHT. SOME
REDUCTIONS IN VISIBILITY WILL BE POSSIBLE DUE TO
SNOW...SLEET...AND FREEZING FOG WITH SLICK SPOTS LINGERING ON SOME
AREA ROADWAYS. FRIGID TEMPERATURES AND VERY LOW WIND CHILL
READINGS WILL ALSO PERSIST THROUGH THE DAY...ESPECIALLY IN EASTERN
PARTS OF THE STATE.

SNOW WILL THEN SPREAD INTO WESTERN NEW MEXICO THIS EVENING AND
THEN INTO CENTRAL NEW MEXICO AFTER MIDNIGHT AS A LOW PRESSURE
SYSTEM APPROACHES THE STATE. A FEW TO SEVERAL INCHES OF
ACCUMULATION WILL BE POSSIBLE WITH SNOW PACKED ROADS AND REDUCED
VISIBILITY ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE TO IMPACT MANY CENTRAL AREAS OF NEW MEXICO ON
THURSDAY WITH SOME IMPACTS FROM LIGHTER SNOW AND SLEET ALSO
POSSIBLE IN EAST CENTRAL TO SOUTHEASTERN PORTIONS OF THE STATE.
THE COVERAGE AND INTENSITY OF SNOW WILL BE BRIEFLY TRENDING LESS
BY THURSDAY NIGHT...HOWEVER ANOTHER DISTURBANCE ALOFT IS EXPECTED
TO BRING ADDITIONAL SNOW TO THE STATE ON FRIDAY AND FRIDAY NIGHT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA
THE WEB AT WEATHER.GOV/ABQ. SPOTTERS CAN ALSO SUBMIT SNOWFALL
REPORTS TO OUR FACEBOOK PAGE OR ON TWITTER USING THE HASHTAG N M W
X.

52

Event by event

19 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Drought, Chuska Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Drought, Far Northwest Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, Northwest Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, West Central Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Drought, West Central Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Drought, Southwest Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Drought, San Francisco River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Drought, San Juan Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Drought, Jemez Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Drought, East Slopes of the Sangre de Cristo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Drought, Raton Ridge/Johnson Mesa

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Drought, Far Northeast Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Northeast Highlands

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Union County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Drought, Harding County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Drought, Eastern San Miguel County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Drought, Guadalupe County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Drought, Quay County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555735, 555736, 555737, 555738, 555739, 555741, 555742, 555743, 555744, 555745, 555746, 555747, 555748, 555749, 555750, 555751, 555752, 555753, 555754.